Nebraska, 2013

Heat in Nebraska, July 9, 2013

July 9, 2013 · NWS GID · 2 events in 2 counties and zones

Hundreds of heat-related cattle deaths occurred durring the afternoon hours on July 9th over portions of central Nebraska. This included areas of Dawson and Polk counties, and possibly other neighboring counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Hundreds of heat-related cattle deaths occurred durring the afternoon hours on July 9th over portions of central Nebraska. This included areas of Dawson and Polk counties, and possibly other neighboring counties. Ranchers and feedlot operators typically do not reveal specifics and some do not report their losses at all, so exact numbers were not available. A spokesman for the Nebraska Cattlemen told the Lincoln Journal Star that the number of deaths across Nebraska was near what occurred in 2009, when casualties were near 4,000 head. Other reports confirmed that this was the worst loss of cattle since 2009. Each head was worth about $1,500, resulting in losses in the millions of dollars. Feedlot cattle are especially prone to heat-related death, due to large, unshaded pens.

Temperatures were in the lower 90s, with dewpoints in the lower 70s. This resulted in heat index values in the lower 100s. The stagnant air mass contributed to the misery of the cattle. Winds were low, averaging around 5 mph. The pressure gradient was weak, with a stationary front dissipating over Nebraska, ahead of an approaching cool front from the Northern Plains. Subtropical high pressure was over New Mexico and Texas, with a fairly potent short-wave trough moving through its ridge position, over the Northern Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 9, 8:19 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 9, 8:19 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
919 AM CDT TUE JUL 9 2013

.UPDATE...
ISSUED AT 918 AM CDT TUE JUL 9 2013

QUICK UPDATE FOR ISOLATED SHOWERS SNEAKING ACROSS NORTH CENTRAL
KANSAS THIS MORNING. NO OTHER CHANGES TO FORECAST AT THIS TIME.

UPDATE ISSUED AT 637 AM CDT TUE JUL 9 2013

NO SUBSTANTIAL CHANGES NEEDED FOR THIS ESTF UPDATE. SKIES ARE
CLEARING AS EXPECTED...AND EVEN MORE THAN EXPECTED OVER N-CNTRL
KS. WE ARE NOTING A BATCH OF MID-LVL CLOUDS OVER NWRN KS WITH SOME
PROBABLE VIRGA SHAFTS ON GLD RADAR. IT/S MOVING E. HOPE THIS WONT
BE A SNAG IN OUR TEMP FCST FOR N-CNTRL KS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 420 AM CDT TUE JUL 9 2013

ALOFT: WV IMAGERY SHOWED A SEASONALLY POTENT SHRTWV TROF HEADING E
ALONG THE US-CAN BORDER OVER MT AT 0830Z. AS ADVERTISED THE PAST
SVRL DAYS...THIS TROF AND ITS STRONGEST FORCING WILL CROSS THE NRN
PLAINS TODAY AND BEGIN TO AMPLIFY OVER THE GREAT LAKES TNGT.

SFC: THE FCST AREA WILL REMAIN IN THE WARM SECTOR UNTIL THE COOL
FRONT /ASSOCIATED WITH THE SHRTWV TROF/ GRADUALLY EASES THRU FROM
N-S BETWEEN 12PM-12AM. HIGH PRES WILL STRENGTHEN AND FOLLOW INTO THE
NRN PLAINS TNGT...BUILDING S INTO THE CNTRL PLAINS.

NOW: THE LAST OF THE NOCTURNAL SHWRS AND THUNDER WILL EXIT THE ERN
FRINGES OF THE FCST AREA BEFORE DAWN WITH RAPID CLEARING TO FOLLOW.
THE LEFTOVERS SHOULD BE OUT OF FILLMORE/THAYER COUNTIES BY 430 AM
AND OUT OF MITCHELL COUNTY KS BY 530 AM.

FCST IS ESSENTIALLY SUNNY AND VERY HOT WITH MOST LOCATIONS FLIRTING
WITH OR EXCEEDING 100F. THERE COULD BE A LATE AFTN OR EVNG TSTM...
BUT IT APPEARS HIGHLY IMPROBABLE.

THE CURRENT STRETCH OF HOT WX WILL TEMPORARILY PEAK TODAY. OVERNGT
MID-LVL CLOUDS HAVE KEPT PARTS OF N-CNTRL KS IN THE 80S...WHERE RAIN
DID NOT FALL. THIS WILL BE PROVIDE A HIGH STARTING LEVEL FOR TEMPS
TO ROCKET UPWARD. RAISED TEMPS 2-4F FROM THE PREVIOUS FCST OVER THE
ENTIRE FCST AREA BASED ON THE NAM/MET GUIDANCE...WHICH ALWAYS
PERFORMS BEST WITH AN IMPINGING FRONT DURING PEAK HEATING.

DWPTS WERE NUDGED LOWER FROM THE PREVIOUS FCST. PHG DROPPED TO 48F
YESTERDAY WITH A HIGH TEMP OF 106F. EVEN AT THIS HOUR THE DWPT HAS
ONLY RECOVERED TO 57F. THIS CUT BACK HEAT INDICES A TAD OVER THE
ADVISORY AREA BUT MOST LOCATIONS WILL STILL HIT OR FLIRT WITH A HI
OF 105F.

THE HEAT ADVISORY CONTS AS POSTED FROM 4 PM MON. ALL THOSE WORKING
OUTSIDE TODAY SHOULD TAKE HEAT-RELATED SAFETY PRECAUTIONS.

THUNDER: OVERALL TSTM CHANCES APPEAR LOW. AN EML WAS IN THE PROCESS
OF ADVECTING OVER THE REGION WHICH WILL SIGNIFICANTLY CAP THE
BOUNDARY LAYER. WHILE SOME MODEST FGEN FORCING WILL ACCOMPANY THE
FRONT...WITH NO HELP ALOFT THE OVERALL ATMS WILL BE CHARACTERIZED BY
SUBSIDENCE. AT BEST THERE MIGHT BE AN ISOLATED TSTM OR TWO WITH THE
BEST CHANCE S AND E OF THE TRI-CITIES...WHERE THE BEST CONVERGENCE
WILL BE AFTER 4 PM.

ALL THE HI-RES MODELS WITH EXPLICIT CONVECTION SUGGESTS LITTLE OR
NOTHING OVER OUR NEB COUNTIES 21Z-00Z AND EVEN THE RISK FOR TSTMS
OVER N-CNTRL KS APPEARS SLIM THRU 03Z.

ODDLY THE NAM AND MANY SREF MEMBERS DEVELOP TSTMS OVER THE SANDHILLS
DOWN TO LBF. AM NOT BUYING IT.

SEVERE: SPC CONTS TO MAINTAIN THE ERN 2/3 OF THE FCST AREA IN A SLGT
RISK BUT THIS IS HIGHLY CONDITIONAL ON TSTMS ACTUALLY FORMING. THE
SUPERIOR DWPT DEPICTION FROM THE NAM SUGGESTS SBCAPE/MLCAPE DOESNT
REACH 1000 J/KG WHERE DWPTS MIX OUT /BASICALLY ALONG AND S OF THE
KS-NEB BORDER/. DWPTS ARE FCST TO BE HIGHER FROM THE TRI-CITIES N
AND E AND THIS WILL RESULT IN 1500-3000 J/KG OF MLCAPE. HOWEVER...
WITH THIS HEAT SFC DWPT DEPRESSIONS WILL STILL BE 30-35F. SO ANY
STORMS THAT DEVELOP WILL BE OUTFLOW DOMINANT AND WOULD THREATEN A
SEVERE MICROBURST WITH THAT KIND OF INSTABILITY ABOVE THE LCL.

SHEAR IN THE CLOUD-BEARING LAYER WILL BE 20-25 KTS...SUFFICIENT FOR
ORGANIZED MULTICELL UPDRAFTS.

BOTTOM LINE...EXPECT A DRY DAY MOST LOCATIONS...BUT "IF" A TSTM
DEVELOPS BE ALERT.

TNGT: WHATEVER SLGT CHANCE OF THUNDER OCCURS WILL SINK RAPIDLY S AND
E OF THE TRI-CITIES WITH THE "BEST" CHANCE OVER N-CNTRL KS E OF HWY
281. SKY COVER WILL DEPEND ON HOW MUCH TSTM ACTIVITY DEVELOPS.
OVERALL EXPECT M/CLEAR OR CLEARING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 420 AM CDT TUE JUL 9 2013

BIGGEST ISSUE WILL BE DETERMINING CHANCES OF PRECIPITATION AND
TEMPERATURES.

WE START OFF THE LONG TERM FORECAST WITH A REPRIEVE FROM HOT AND
HUMID CONDITIONS AS A SURFACE HIGH WILL HAVE PUSHED A COLD FRONT
SOUTH OF THE CWA. TEMPERATURES WILL BE CLOSE TO NORMAL WITH HIGHS IN
THE MID 80S TO LOWER 90S ON THE NEBRASKA SIDE...AND LOWER TO MID 90S
ON THE KANSAS SIDE...WITH DEWPOINTS IN THE UPPER 50S AND LOWER 60S
FOR THE MOST PART. I LEFT A SLIGHT CHANCE OF SOME THUNDERSTORMS IN
THE FAR SOUTHWEST ON WEDNESDAY AFTERNOON...AS THE 850 MB FRONT MAY
BE CLOSE ENOUGH TO TRIGGER SOME ELEVATED THUNDERSTORMS THERE. I DID
RAISE THE TEMPERATURES A BIT FROM THE PREVIOUS FORECAST DUE 850 MB
TEMPERATURES PROJECTED TO BE A BIT WARMER AND DRIER AIR ALLOWING
MORE HEATING TO OCCUR.

LOOKING AT MID-UPPER LEVELS...THE RIDGE OVER THE ROCKY MOUNTAINS
WILL ALLOW THE JET STREAM TO DIP INTO OUR CWA BY WEDNESDAY
NIGHT...WHICH COULD GIVE SOME ADDITIONAL SUPPORT TO NOCTURNAL
CONVECTION. A MODEST LOW-LEVEL JET MAY ALSO AID IN SUSTAINING
ISOLATED THUNDERSTORM ACTIVITY. ANY CONVECTION OVERNIGHT MAY LINGER
INTO THURSDAY MORNING...ESPECIALLY IN THE EASTERN HALF OF THE CWA.

THE UPPER RIDGE AMPLIFIES AND MOVES EAST INTO THE
PLAINS...ESSENTIALLY CUTTING OFF MUCH CHANCE OF PRECIPITATION DUE TO
STRONG SUBSIDENCE FOR THE REST OF THURSDAY INTO THURSDAY NIGHT. BY
FRIDAY...THE FRONT RETURNS TO THE EAST AS A WARM FRONT...WITH MUCH
WARMER TEMPERATURES AND DEWPOINTS EXPECTED. FRIDAY SHOULD TURN OUT
TO BE QUITE SULTRY...WITH THE SAME TO BE SAID FOR SATURDAY. A FAIRLY
STRONG 30KT LOW-LEVEL JET IS FORECAST BY THE ECMWF COULD GIVE US A
SHOT AT SOME CONVECTION...BUT SEVERE PARAMETERS ARE NOT LOOKING
REALLY STRONG...SO SEVERE WEATHER WILL NOT BE MENTIONED.

WE TRANSITION INTO AN EXPANSIVE RIDGE ACROSS MUCH OF THE UNITED
STATES HEADING INTO MONDAY...WITH MAINLY NOCTURNAL CONVECTION
OCCURRING...WITH A POTENTIAL SPILL OVER INTO EARLY MORNING AND
PERHAPS LATE AFTERNOON CONVECTION AS WELL. THIS IS FAR ENOUGH OUT TO
NOT GET TOO FANCY WITH TIMING...AND AGAIN...SEVERE PARAMETERS DO NOT
LOOK ALL THAT IMPRESSIVE FOR THIS TIME OF YEAR.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 637 AM CDT TUE JUL 9 2013

TODAY: VFR SKC WITH A WSHFT FROM S TO NW AROUND 15Z ASSOCIATED
WITH A SFC TROF. BETWEEN 21Z-00Z THERE COULD BE AN ISOLATED CB
DEVELOP AROUND 10K FT WITH A COOL FRONT...BUT THE ODDS ARE LOW.
WINDS WILL REMAIN AOB 10 KTS.

TNGT: VFR. HAVE FCST SKC BUT NOT EXTREMELY SURE. THERE COULD BE
SCT CLOUD DEBRIS FROM TSTMS THAT DEVELOP FAR TO THE W. WINDS WILL
SHIFT TO N BEHIND THE FRONT AND REMAIN BELOW 10 KTS.

CIG CONFIDENCE: HIGH
VSBY CONFIDENCE: HIGH
WIND CONFIDENCE: HIGH
WX CONFIDENCE: MEDIUM

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ085>087.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ005>007-017>019.

&&

UPDATE...NOAA/NWS/MORITZ
SHORT TERM...HALBLAUB
LONG TERM...HEINLEIN
AVIATION...HALBLAUB
Hazardous weather outlook, Jul 9, 3:44 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
444 AM CDT TUE JUL 9 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
444 AM CDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HEAT INDEX WILL CLIMB TO AT LEAST 100 DEGREES OVER THE ENTIRE
OUTLOOK AREA THIS AFTERNOON. HOWEVER...PORTIONS OF NORTH CENTRAL
KANSAS AND WEBSTER...NUCKOLLS AND THAYER COUNTIES IN NEBRASKA WILL
BE HIGHER...AVERAGING AROUND 105 DEGREES. PLEASE SEE THE HEAT
ADVISORY MESSAGE FOR ADDITIONAL DETAILS FOR THESE AREAS.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM PRIMARILY ALONG AND
EAST OF HIGHWAY 281...BETWEEN 4 AND 7 PM OVER SOUTH CENTRAL
NEBRASKA...AND 5 AND 10 PM OVER NORTH CENTRAL KANSAS. WHILE THE
RISK IS VERY LOW AT ANY SINGLE LOCATION...IF THUNDERSTORMS DO
DEVELOP THEY COULD BE SEVERE. THE MAIN THREATS WOULD BE HAIL TO
THE SIZE OF GOLF BALLS AND DAMAGING WINDS OF 60 MPH OR GREATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE OUTLOOK
AREA MAINLY WEDNESDAY NIGHT AND THURSDAY MORNING...AND THEN AGAIN
SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM...PRIMARILY ALONG AND
EAST OF HIGHWAY 281.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/HEINLEIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Polk

When
July 9, 11:00 AM CST to 7:00 PM CST
Where
Polk forecast zone
Property damage
$1.5 million
Reported by
Newspaper
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Heat, Dawson

When
July 9, 11:00 AM CST to 7:00 PM CST
Where
Dawson forecast zone
Property damage
$500,000
Reported by
Newspaper
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465743, 465744.